Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The maximum of a quasismooth function


Authors: J. Ernest Wilkins and Theodore R. Hatcher
Journal: Math. Comp. 41 (1983), 573-589
MSC: Primary 26D20
DOI: https://doi.org/10.1090/S0025-5718-1983-0717704-1
MathSciNet review: 717704
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let Z be the class of real-valued functions, defined and continuous on the closed interval $ I = [ - 1,1]$, such that $ f( \pm 1) = 0$ and $ \vert f(\xi ) - 2f\{ (\xi + \eta )/2\} + f(\eta )\vert \leqslant \vert\xi - \eta \vert$ for all $ \xi $ and $ \eta $ in I. Let $ K = {\sup _{f \in Z}}{\max _{x \in I}}\vert f(x)\vert$. We will prove that $ 13/10 \leqslant K \leqslant 1014/779 < 1.301669$.


References [Enhancements On Off] (What's this?)

  • [1] Yu. A. Brudnyi, "On the maximum modulus of a quasi-smooth function," Uspehi Mat. Nauk (N. S.), v. 12. no. 4(76), 1957, pp. 273-275. (Russian) MR 19,733. MR 0089876 (19:733b)
  • [2] L. M. Graves, The Theory of Functions of Real Variables, McGraw-Hill, New York, 1946, p. 122. MR 8, 319. MR 0018708 (8:319d)
  • [3] I. P. Sokolova, "The maximum of the modulus of a function that satisfies Zygmund's condition," Studies in the Theory of Functions of Several Real Variables, Jaroslav. Gos. Univ., Yaroslavl, 1976, pp. 66-71. (Russian) MR 58 #28343. MR 0580933 (58:28343)
  • [4] A. F. Timan, "Quasi-smooth functions," Dokl. Akad. Nauk SSSR (N.S.). v. 70, 1950, pp. 961-963. (Russian) MR 11,422. MR 0033321 (11:422d)
  • [5] A. F. Timan, "Quasi-smooth functions," Uspehi Mat. Nauk (N.S.), v. 5, no. 3(37). 1950, pp. 128-130. (Russian) MR 12, 13. MR 0035801 (12:13c)
  • [6] A. F. Timan, "On quasi-smooth functions," Izv. Akad. Nauk SSSR Ser. Mat., v. 15, 1951, pp. 243-254. (Russian) MR 13, 17. MR 0041899 (13:17e)
  • [7] A. Zygmund, "Smooth functions," Duke Math. J., v. 12, 1945, pp. 47-76. MR 7, 60. MR 0012691 (7:60b)
  • [8] APEX-III Reference Manual, Version 1.2, Control Data Corporation Manual #76070000, March 12, 1979.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 26D20

Retrieve articles in all journals with MSC: 26D20


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1983-0717704-1
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society